Weaning Off PPI (Proton Pump Inhibitors)

  1. Sign up to become a TPF member, and most of the ads you see will disappear. It's free and quick to sign up, so join the discussion right now!
    Dismiss Notice
Our PurseForum community is made possible by displaying online advertisements to our visitors.
Please consider supporting us by disabling your ad blocker. Thank you!
  1. I have lots of stomach issues and I have been on Dexilant (60 miligrams) for years. Its recently been on the news that long term use can cause kidney failure. I called my gastroenterologist and asked to be taken off the Dexilant but was told I have too many stomach issues and I needed to stay on it. I was told only a small percentage had the kidney failure side effect. I didn't find that comforting so I went to a doctor who helps people wean off or cut back on the medication. First I was put on an elimination diet, then 2 weeks into the diet I went from 60 milligrams to 30. The first 2 weeks of the diet my stomach was upset and I had a lot of bloating and pains. Then I kind of settled into the diet but I had a lot of exhaustion and flu like symptoms. I was told it was like withdrawal and to take it easy. No strenuous exercise, so I stuck to yoga and walking. I'm better now and my primary care dr is happy I am doing this. He highly recommends the doctor I'm seeing. 2 weeks ago I went from the 30 milligrams of Dexilant to 20 milligrams of Prilosec and I'm suppose to add food back in to see what my triggers are. Soy is one. We found that out early on. My problem is my stomach bothers me every time I try to add something. I started with cheese (I'm suppose to add a new food every 3 days). First two days were ok, but third day had issues. Tomorrow I'm suppose to start taking the Prilosec every other day but I don't think I can cut back any more. My stomach hurts and feels uncomfortable. I eat Gin Gins which is a ginger candy which helps but I don't know if I'm going to be able to get off this medication. I feel like I'm having acid reflux again. I have had anxiety since I was a child and my anxiety aggravates my stomach. Ativan helps but I don't want to take it all the time. Has anyone tried to wean off the PPI's? Or deal with stomach issues and anxiety? I also have IBS but I'm on a great probiotic VSL#3.
     
  2. One thing I forgot to mention is I can't go long without eating. If my stomach gets the least bit empty I get nauseated and gas. I keep a gluten free cereal with me all the time. I also will eat fruit but the cereal fills the void so to speak.
     
  3. I've been dealing with stomach and intestinal issues for years. I've been on ppi for at least 15 years or more now. Though for me no matter whether I eat or not and whatever kind of food I eat, I will get acid and bile reflux (I take gaviscon for this) and heartburn. I can't wean off of it - I tried it doesn't work. I take 2 ppi everyday once in morning and once in the evening and gaviscon before sleeping.

    If your doctor thinks you need to be on ppi for longer, I'd follow his advice. Having years of acid reflux has scarred my esophagus to the point where I can't swallow food or liquids properly - I have esophageal stricture. So I need a yearly esophageal dilation and biopsy (for esophageal cancer) which is actually coming up next week. You seem to be eating healthy. Just try to avoid spicy and deep fried foods and avoid coffee and carbonated drinks. Also don't eat and then sleep right away. I'm pretty sure these are already things you've done and know. There are many different kinds of ppi so if you are uncomfortable with taking a particular one you can always switch.
     
  4. I had a stomach ache so bad tonight I had to take an ativan. I don't think I'll be able to wean off them. Maybe go to 30 milligrams of Dexilant and be very careful what I eat.
     
  5. Google GERD, Barrett's esophagus, and esophageal cancer (specifically adenocarcinoma). I would talk to your doctor or maybe get a 3rd opinion. They would know best.
     
  6. I'm weaned of the Dexilant. I keep Pepcid Complete on hand which helps a lot. Don't have a lot of heartburn. Am careful what I eat. I saw my gastroenterolorgist yesterday and he has no problem with me discontinuing it. He said he prescribed it because I was so restricted on what I could eat without getting a stomach ache. Also, I've been diagnosed with candida in my intestines. So now I'm starting a no carb diet. And I'm a carbaholic.
     
  7. Are you immunosuppressed? Canidada infections are rare.
     
  8. This is my second infection. I had one in 2008. I have a lot of issues with my digestive system. I've never been told I'm immunosuppressed.
     
  9. Did they tell you why you had GI issues? My guess would be that the PPI neutralized the stomach pH, which is protective of infections. Hence the candida infection.
     
  10. I don't recall him saying anything like that. Under diagnosis it says gastrointestinal candidiasis. Maybe it's not an infection? He prescribed nystatin (antifungal), Tannalbit (herbal) and VSL#3 (pro-biotic). My diet is limited. No sugar. I can have granny Smith and McIntosh apples, berries, grapefruit lemon and lime for fruits. No root veggies. I can have meat, cheese, yogurt. I was dairy free but I'm eating cheese on this diet because it's so limited. I can have a little raw honey in my tea. Luckily, I don't eat cake, pie and ice cream but I did eat a lot of cereal so I had to cut that. Today is day 2 of the diet. It says I'll lose weight. I weigh 120 and I'm 5"3" so I hope I don't lose a lot. I wouldn't mind a flatter stomach.